Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Midland/Odessa, TX

August 25, 2018Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 2018, 5:37 PM MDT for Lea County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 5:37 PM MDT (23:37 UTC)
Expired
Aug 25, 2018, 7:45 PM MDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:55 PM MDTFLASH FLOODHobbs, NMAT THE INTERSECTION OF BENDER AND EL PASO STREETS IN HOBBS, WATER WAS UP TO 3 FEET. SOME ROADS WERE BARRICADED AND CARS WERE STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WGUS54 KMAF 252337
FFWMAF
NMC025-260145-
/O.NEW.KMAF.FF.W.0025.180825T2337Z-180826T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
537 PM MDT SAT AUG 25 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  East central Lea County in southeastern New Mexico...

* Until 745 PM MDT.

* At 537 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across Hobbs. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Hobbs, Nadine, Monument, Humble City, Knowles, Lea County Regional
  Airport, Oil Center and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3296 10307 3247 10307 3248 10332 3293 10330

$$
2 follow-up statements
678 
WGUS74 KMAF 260020
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
620 PM MDT SAT AUG 25 2018

NMC025-260145-
/O.CON.KMAF.FF.W.0025.000000T0000Z-180826T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
620 PM MDT SAT AUG 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
EAST CENTRAL LEA COUNTY...

At 618 PM MDT, local Law Enforcement reported flooding in Hobbs.  
The heaviest rain is moving out of the city but runoff may continue
for the next hour or so. 

Some locations that will experience flooding include...
Hobbs, Nadine, Monument, Humble City, Knowles, Lea County Regional
Airport, Oil Center and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3296 10307 3247 10307 3248 10332 3293 10330

$$
088 
WGUS74 KMAF 260101
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
701 PM MDT SAT AUG 25 2018

NMC025-260145-
/O.CON.KMAF.FF.W.0025.000000T0000Z-180826T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
701 PM MDT SAT AUG 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
EAST CENTRAL LEA COUNTY...

At 658 PM MDT, trained weather spotters reported flooding in Hobbs
with cars stranded... low water crossings barricaded... and water
up to 3 ft deep in some intersections.  The heavy rain has moved
from the warning area but additional showers are possible.

Some locations that will experience flooding include...
Hobbs, Nadine, Monument, Humble City, Knowles, Lea County Regional
Airport, Oil Center and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3296 10307 3247 10307 3248 10332 3293 10330

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:49 PM MDT, 48 minutes earlier.

Area forecast discussion, Aug 25, 4:49 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 PM CDT Sat Aug 25 2018

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Thunderstorms
are expected to impact CNM and HOB this evening and may impact PEQ
and INK. Winds will generally be out of the south to southeast
through the period with some elevated winds, especially at MAF and
FST.

&&

.PREV DISCUSSION... /issued 306 PM CDT Sat Aug 25 2018/

DISCUSSION...

A north-south oriented surface trough will persist through the
next few days along the Texas-New Mexico border. Expect diurnal
convection over the mountains and along this trough through at
least Monday, with lesser chances expected Sunday as an upper-
level high briefly builds over the southern High Plains. High
temperatures should increase slightly, with triple-digit temps
forecast along the Rio Grande as well as over the Delaware Basin.
Overnight lows will also remain at or a bit above seasonal norms.
Speaking of overnight low temperatures, this morning's low at
Midland Air and Space Port was 76 degrees. Should the temperature
remain above 76 degrees through midnight tonight, we will have set
a new record warm low temperature for the 25th, beating the old
record of 74 degrees set in 2011.

An upper level short wave trough in the westerlies will progress
eastward early next week from the Pacific Northwest across the
central Plains states. Surface anticyclogenesis (albeit weak) over
the central Plains associated with this short wave trough will
send a cold front southward by Tuesday night, reaching eastern New
Mexico eastward across the Texas Panhandle/South Plains by Wed-
nesday morning. Right now, we're not bullish on bringing this
front south into the northern reaches of the MAF county warning
area unless it is augmented by thunderstorm outflow north of the
boundary. For now, we've added some PoPs across southeastern New
Mexico and the northeastern Permian Basin for Tuesday and Tuesday
night while lowering the chance of precipitation for Wednesday.
Should this front sag southward further than forecast, then PoPs
would necessarily change.

Thereafter, the subtropical high will assert itself over west
Texas and southeastern New Mexico, with temperatures expected to
be at or above normal and precipitation chances forecast to be
slim to none, even over the mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  97  75  99 /  10  10   0  10
Carlsbad                       73  98  72 100 /  20  20  10  10
Dryden                         75  98  75 102 /  10  10   0   0
Fort Stockton                  72  98  74  98 /  10  10   0  10
Guadalupe Pass                 69  88  70  91 /  20  20  20  10
Hobbs                          69  95  70  95 /  20  10  10  10
Marfa                          62  90  61  91 /  20  20  10  10
Midland Intl Airport           76  97  76  99 /  10  10   0  10
Odessa                         75  97  75  99 /  10  10   0  10
Wink                           74  99  75 101 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Aug 25, 1:36 PM MDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 PM CDT Sat Aug 25 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
236 PM CDT Sat Aug 25 2018 /136 PM MDT Sat Aug 25 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are possible this afternoon and
evening, mainly over the higher terrain and adjacent plains.
Stronger storms will be accompanied by frequent lightning, gusty
winds, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:45 PM MDTAreal Flood AdvisoryMAFLea2 hr
Aug 25, 4:48 PM MDTAreal Flood AdvisoryMAFEddy117 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.